Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 126, NWS Memphis, TN

July 15, 2016Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 15, 2016, 11:36 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 11:36 PM CDT (04:36 UTC)
Expired
Jul 16, 2016, 2:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS54 KMEG 160436
FFWMEG
ARC107-MSC027-119-143-160730-
/O.NEW.KMEG.FF.W.0126.160716T0436Z-160716T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1136 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 230 AM CDT

* AT 1135 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST FRANCIS NATIONAL PARK...HELENA...WEST HELENA...FRIARS POINT...
  SLEDGE...LEXA...DARLING...DUBBS...LITTLE TEXAS...DUNDEE...
  COAHOMA...LULA...FALCON...QUARLES...HUMA...DELTA...PRESTON PLACE...
  RICH...ROSEACRES AND SAVAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3464 9075 3464 9055 3463 9054 3463 9052
      3464 9050 3464 9022 3462 9024 3459 9024
      3459 9023 3457 9022 3433 9020 3434 9075

$$
1 follow-up statement
414 
WGUS74 KMEG 160726
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT JUL 16 2016

ARC107-MSC027-119-143-160735-
/O.EXP.KMEG.FF.W.0126.000000T0000Z-160716T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-COAHOMA MS-TUNICA MS-QUITMAN MS-
226 AM CDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PHILLIPS...NORTHEASTERN
COAHOMA...SOUTHERN TUNICA AND NORTHERN QUITMAN COUNTIES WILL EXPIRE
AT 230 AM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3464 9075 3464 9055 3463 9054 3463 9052
      3464 9050 3464 9022 3462 9024 3459 9024
      3459 9023 3457 9022 3433 9020 3434 9075

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:22 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 15, 11:22 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1122 PM CDT FRI JUL 15 2016

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 857 PM CDT FRI JUL 15 2016/

UPDATE...

Convection fired up quickly this evening along old outflow
boundaries. Most of the activity will push south and east of the
CWA by midnight. However, chances for isolated showers and
thunderstorms will continue into the overnight hours as the cold
front has now pushed into northern portions of the CWA. Will make
some adjustments to POPS overnight and low temperatures.
Will also add some mention of patchy fog.

KRM

DISCUSSION... /issued 256 PM CDT FRI JUL 15 2016/

Skies are partly cloudy across much of the forecast area with
temperatures from the mid 80s to lower 90s. Some thunderstorm
activity was over portions of northeast Arkansas and also over
portions of north-central Mississippi. A weak cold front extended
from northeast Ohio through southern Missouri and into eastern
Colorado. The front will drop south into the forecast area later
tonight with additional thunderstorm development possible.
Temperatures will remain on the warm side with lows Saturday
morning in the low to mid 70s.

The front will stall out briefly over the region Saturday morning and
then start to lift back north as a warm front by Saturday
afternoon. This will mean that there will be a chance of
thunderstorms during the day on Saturday. Temperatures will be
quite warm on Saturday with highs in the lower 90s. The warm front
should be north of the region by Saturday evening so dry weather
is expected.

By Sunday, an upper level ridge will start to build into the
region. This will mean more dry weather with temperatures warming
some with highs in the low to mid 90s. More dry and hot weather is
expected through Monday as well with heat index values exceeding
100 in many locations.

Upper level disturbances will drop through Missouri and into the
forecast area on Tuesday and Wednesday bringing a chance of
thunderstorms each day. Temperatures will remain rather hot with
highs in the low to mid 90s. Dry weather returns for Thursday and
next Friday as the upper level ridge remains in control.

ARS

&&

.AVIATION...

VFR conditions expected to prevail except in thunderstorms.
Current round of thunderstorms will continue until 09z for
KTUP. Through the overnight hours some fog is possible,
especially at KMKL. Light winds anticipated through the period.
Best chance of thunderstorm development will be at KTUP Saturday
afternoon.

SJM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 11:02 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1102 PM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-170615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1102 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED DAMAGING
WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED FLOODING...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH ON SATURDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
LOCALIZED DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

KRM

In the hours before

Special weather statement, Jul 15, 6:38 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT FRI JUL 15 2016

TNZ003-004-021-160030-
CARROLL TN-WEAKLEY TN-HENRY TN-
638 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

NORTHEASTERN CARROLL COUNTY IN WESTERN TENNESSEE...
EAST CENTRAL WEAKLEY COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN WESTERN TENNESSEE...

AT 638 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ROUTON...OR NEAR
MCKENZIE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CARROLL...EAST CENTRAL WEAKLEY AND
SOUTHWESTERN HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3614 8857 3632 8858 3637 8825 3610 8824
TIME...MOT...LOC 2338Z 269DEG 8KT 3624 8849
Special weather statement, Jul 15, 7:25 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT FRI JUL 15 2016

MSZ008-160115-
TATE MS-
725 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

EASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 725 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SENATOBIA

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EASTERN TATE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3470 9002 3473 8997 3472 8997 3473 8996
      3474 8996 3477 8988 3477 8972 3469 8972
      3468 8967 3460 8967 3455 8987 3455 8993
TIME...MOT...LOC 0025Z 244DEG 12KT 3466 8990
Special weather statement, Jul 15, 7:30 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT FRI JUL 15 2016

TNZ088-160045-
SHELBY TN-
730 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

EAST CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...

AT 730 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER BARTLETT

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EAST CENTRAL SHELBY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3514 8989 3525 8994 3529 8978 3518 8973
TIME...MOT...LOC 0030Z 258DEG 49KT 3521 8980
Local storm report, Jul 15, 8:22 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CLARKTON                36.45N 89.97W
07/15/2016  E0.88 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL AND GUSTY WINDS IN CLARKTON.

0450 PM     HAIL             6 ESE MIDTOWN MEMPHIS   35.10N 89.89W
07/15/2016  E0.88 INCH       SHELBY             TN   PUBLIC

            NICKEL SIZE HAIL REPORTED AT APPLE TREE CENTER ON MOUNT
            MORIAH.

0503 PM     TSTM WND DMG     5 SE MIDTOWN MEMPHIS    35.08N 89.92W
07/15/2016                   SHELBY             TN   PUBLIC

            AN AWNING WAS BLOWN OFF A BUILDING ON LAMAR AVENUE.

0505 PM     FLASH FLOOD      SENATH                  36.13N 90.16W
07/15/2016                   DUNKLIN            MO   PUBLIC

            MAIN STREET FLOODED IN NEIGHBORHOOD IN SENATH.

0506 PM     TSTM WND DMG     8 SE MIDTOWN MEMPHIS    35.05N 89.88W
07/15/2016                   SHELBY             TN   PUBLIC

            MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
            PERKINS. TIME IS RADAR ESTIMATED.

0531 PM     TSTM WND DMG     ROSELAND                35.85N 90.10W
07/15/2016                   MISSISSIPPI        AR   TRAINED SPOTTER

            A FEW TREE LIMBS GREATER THAN 6 INCHES DOWN ON HIGHWAY 18
            IN ROSELAND.

0627 PM     HAIL             1 N ROSEMARK            35.38N 89.77W
07/15/2016  E1.00 INCH       SHELBY             TN   PUBLIC

            QUARTER SIZE HAIL NEAR ROSEMARK

&&

AJC
Special weather statement, Jul 15, 9:21 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 PM CDT FRI JUL 15 2016

MSZ002-003-160300-
BENTON MS-MARSHALL MS-
921 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 PM CDT FOR...

BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 920 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR LAMAR...OR NEAR
HOLLY SPRINGS

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON AND NORTHEASTERN MARSHALL COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3486 8904 3481 8904 3481 8909 3471 8909
      3472 8945 3497 8944 3498 8902 3486 8902
TIME...MOT...LOC 0220Z 269DEG 16KT 3485 8936
Local storm report, Jul 15, 9:43 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 SE ATOKA              35.41N 89.74W
07/15/2016                   TIPTON             TN   LAW ENFORCEMENT

            TIN ROOF RIPPED OFF HOUSE ON OLD MEMPHIS ROAD NEAR
            BILLINGS DRIVE. SEVERAL LARGE TREES DOWN IN THE AREA.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 PM CDTSpecial Weather StatementMEGTate50 min
Jul 15, 9:21 PM CDTSpecial Weather StatementMEGBenton39 min
Jul 16, 5:04 PM CDTFlash Flood WarningMEGChickasaw, Lee, Monroe3 hr
Jul 16, 5:07 PM CDTSpecial Weather StatementMEGMonroe38 min
Jul 16, 5:26 PM CDTFlash Flood WarningMEGMonroe3 hr

Nearby

Flash Flood Warnings in Mississippi, 2016Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.